Oklahoma, 2009Flash Flood in Oklahoma, May 12, 2009
May 12, 2009 · NWS SHV · 1 event in 1 county or zone
Excessive heavy rainfall fell across southeast Oklahoma into southwest Arkansas once again during the mid morning through the afternoon hours of May 12th. it did not take much rainfall to result in the closure of streets, county roads and farm to market roads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Excessive heavy rainfall fell across southeast Oklahoma into southwest Arkansas once again during the mid morning through the afternoon hours of May 12th. An additional two to four inches were common across the region and with very saturated soils...it did not take much rainfall to result in the closure of streets, county roads and farm to market roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 12, 8:44 AM CST, 4 hours 24 minutes earlier.
Area forecast discussion, May 12, 8:44 AM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
944 AM CDT TUE MAY 12 2009
.DISCUSSION...
CANCELLED SOUTHERN PORTIONS OF FLOOD WATCH. RAINFALL HAS NOT
OCCURRED ACROSS MOST OF THIS AREA FOR AT LEAST 20 HOURS...SO
PLENTY OF TIME FOR RUNOFF. ONE HOUR FFG VALUES HAVE RISEN ABOVE 2
INCHES. SCATTERED TSTMS...FROM CENTRAL OK...MOVG INTO CURRENT
REMAINING FLOOD WATCH. WARM FRONT...WITH NEAR 70 DEWPOINTS SOUTH
OF FRONT...WILL MOVE NORTHWARD ACROSS AREA THIS AFTN...SO EXPECT
SCT TSTMS WITH THIS FRONT DURING HEATING ONCE CLOUDS BREAK AND
TEMPS REACH ABOVE 80. BUT AS FRONT MOVING FAST...FOCUS WILL NOT
REMAIN OVER ANY ONE AREA...DIMINISHING FLOOD THREAT./VII/
&&
.AVIATION...
ABUNDANT MOISTURE OVER AREA SO LOW CIGS AND VISIBILITIES SLOW TO
IMPROVE. EXPECT TO SEE MOSTLY MVFR CONDITIONS BY EARLY AFTERNOON.
WINDS BECOMING SOUTHEAST AT 5-10 KTS. HEATING DURING THE PM WILL
RESULT IN DEVELOPMENT OF SCATTERED THUNDERSTORMS WHICH WILL MAINLY
AFFECT TXK/ELD AND MLU TERMINALS SO WILL MENTION VCTS AT THOSE
LOCATIONS. OTHERWISE...LOOK FOR MVFR/IFR CEILINGS TO RETURN ONCE
AGAIN LATE TONIGHT AFTER MIDNIGHT...POSSIBLY MAKING IT AS FAR NORTH
AS THE I-20 CORRIDOR BY SUNRISE WEDNESDAY MORNING. /01/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 83 70 89 68 86 / 40 20 10 10 20
MLU 81 68 88 67 87 / 40 20 10 10 20
DEQ 76 64 87 66 84 / 50 20 10 30 30
TXK 76 68 87 68 85 / 50 20 10 30 30
ELD 78 68 88 67 85 / 50 20 10 20 30
TYR 83 70 88 69 86 / 30 20 10 10 20
GGG 83 70 88 68 87 / 30 20 10 10 20
LFK 87 70 89 69 87 / 20 10 10 10 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: ARZ050-051-059>061-070>073.
LA...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: LAZ004-006.
OK...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: OKZ077.
TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: TXZ096-097.
&&Hazardous weather outlook, May 12, 11:00 AM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE MAY 12 2009
ARZ050-051-059>061-070>073-LAZ004-006-OKZ077-TXZ096-097-131100-
BOWIE-CLAIBORNE-COLUMBIA-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-
MCCURTAIN-MILLER-NEVADA-RED RIVER TX-SEVIER-UNION AR-UNION LA-
1200 PM CDT TUE MAY 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH ARKANSAS...
EXTREME NORTHCENTRAL LOUISIANA...SOUTHEAST OKLAHOMA AND
EXTREME NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION TODAY
MOVING SOUTHEASTWARD...ALONG A NORTHWARD LIFTING SURFACE WARM
FRONT...SOUTH OF I-20 AT THIS TIME. SIGNIFICANT THUNDERSTORM
DEVELOPMENT MAY OCCUR POTENTIALLY BRINGING MORE AREAS OF HEAVY
RAINFALL DURING THE AFTERNOON. FLASH FLOODING WILL BE THE MOST
SIGNIFICANT THREAT WITH AN ADDITIONAL ONE TO THREE INCHES OF RAINFALL
POSSIBLE OVER ALREADY RAIN SOAKED AREAS...THE MAIN THREAT OF
FLOODING WILL OCCUR ACROSS PORTIONS OF NORTHERN MCCURTAIN
COUNTY...AND ADJACENT PORTIONS OF SOUTHWEST ARKANSAS...MAINLY
ALONG AND NORTH OF HIGHWAY 7. HOWEVER...SEVERE WEATHER DOES NOT
APPEAR TO BE A SIGNIFICANT THREAT THIS AFTERNOON OR EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RETURN TO THE AREA
DURING THE WEEKEND. ALTHOUGH EXCESSIVE RAINFALL IS NOT EXPECTED...
SOME RUNOFF IS POSSIBLE DURING BRIEFER PERIODS OF HEAVY RAIN AS THE
GROUND MAY STILL REMAIN MOIST. SO...ALTHOUGH NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME...TRENDS WILL BE MONITORED AS THE WEEKEND
APPROACHES.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON OR
TONIGHT. HOWEVER...EMERGENCY MANAGERS WILL NEED TO MONITOR
FLOODING POTENTIAL IF HEAVY RAINFALL MOVE INTO THEIR AREAS.
LAZ001>003-005-010>014-017>022-TXZ108>112-124>126-136>138-149>153-
165>167-131100-
ANGELINA-BIENVILLE-BOSSIER-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-DE SOTO-
FRANKLIN-GRANT-GREGG-HARRISON-JACKSON-LA SALLE-LINCOLN-MARION-MORRIS-
NACOGDOCHES-NATCHITOCHES-OUACHITA-PANOLA-RED RIVER LA-RUSK-SABINE LA-
SABINE TX-SAN AUGUSTINE-SHELBY-SMITH-TITUS-UPSHUR-WEBSTER-WINN-WOOD-
1200 PM CDT TUE MAY 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH LOUISIANA AND NORTHEAST
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION TODAY
MOVING SOUTHEASTWARD...ALONG A NORTHWARD LIFTING SURFACE WARM
FRONT...SOUTH OF I-20 AT THIS TIME. ALTHOUGH BRIEF HEAVY RAINFALL
MAY OCCUR...THIS FRONT WILL MOVE NORTH OF THE AREA QUICKLY ENOUGH
TO PREVENT PERIODS OF PROLONGED HEAVY RAINFALL. NEITHER FLOODING NOR
SEVERE WEATHER APPEAR TO BE A SIGNIFICANT THREAT THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RETURN TO THE AREA
DURING THE WEEKEND. ALTHOUGH NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME...TRENDS WILL BE MONITORED AS THE WEEKEND APPROACHES.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON OR
TONIGHT.
VII
Flash Flood, McCurtain
- When
- May 12, 1:08 PM CST to 2:00 PM CST
- Where
- McCurtain County, 0.67 mi ENE of Tom to 3.35 mi SSW of North Valiant
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.734, -94.559
Additional rainfall amounts of two to four inches resulted in a continuation of the flood problem across the county. Numerous roads were flooded and closed...mainly across the southern portion of the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, May 12 to 13, 2009$3.5 million · 1.25 in hail · 17 events
- Flood in Alaska, May 12 to 14, 2009$5.9 million · 1 event
- Flash Flooding and Hail in Arkansas, May 12 to 16, 2009$351,000 · 1.75 in hail · 29 events
- Tornadoes and Hail in South Dakota, May 12, 2009$100,000 · EF1 · 14 events
- Tornadoes and Hail in Florida, May 12 to 13, 2009$277,000 · EF0 · 6 events
- Wildfire and Hail in Texas, May 12, 2009$72,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Mississippi, May 12 to 13, 2009$42,000 · 1 in hail · 21 events
- High Wind in Idaho, May 12, 2009$65,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in North Dakota, May 12, 2009$49,000 · 61 kt wind · 5 events
- Lightning Strike in Illinois, May 12, 2009$45,000 · 1 event
- Flooding and Hail in Kansas, May 12, 2009$2,000 · 1 in hail · 22 events
- Hail in Oklahoma, May 12, 20092 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170546.